Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Topeka, KS

May 18, 2005Coffey County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2005, 8:59 PM CDT for Coffey County, Osage County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2005, 8:59 PM CDT (01:59 UTC)
Expired
May 18, 2005, 9:45 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Coffey County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190159
SVRTOP
KSC031-139-190245-
/O.NEW.KTOP.SV.W.0083.050519T0159Z-050519T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT WED MAY 18 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF OLIVET...OR ABOUT 25 MILES WEST OF OTTAWA...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OLIVET...
  MELVERN LAKE...
  MELVERN...
  WAVERLY...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3861 9568 3855 9583 3836 9577 3837 9551
      3847 9551

$$
3 follow-up statements
000 
WWUS53 KTOP 190218
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT WED MAY 18 2005

KSC031-139-190245-
/O.CON.KTOP.SV.W.0083.000000T0000Z-050519T0245Z/
OSAGE-COFFEY-
917 PM CDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR 
NORTHERN COFFEY AND SOUTHERN OSAGE COUNTIES...

AT 916 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL OVER MELVERN LAKE...OR 
ABOUT 25 MILES WEST OF OTTAWA...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
WAVERLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3856 9554 3851 9585 3836 9582 3837 9551
      3847 9551

$$
000 
WWUS53 KTOP 190239
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT WED MAY 18 2005

KSC031-139-190245-
/O.CON.KTOP.SV.W.0083.000000T0000Z-050519T0245Z/
OSAGE-COFFEY-
938 PM CDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR 
NORTHERN COFFEY AND EXTREME SOUTHERN OSAGE COUNTIES...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
CENTERED 4 MILES NORTHWEST OF WAVERLY...OR ABOUT 26 MILES SOUTHWEST 
OF OTTAWA...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
WAVERLY.

ANOTHER WARNING WILL LIKELY BE ISSUED FOR COFFEY COUNTY SHORTLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3847 9551 3846 9584 3835 9582 3836 9550

$$
000 
WWUS53 KTOP 190244
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT WED MAY 18 2005

KSC031-139-190300-
/O.EXP.KTOP.SV.W.0083.000000T0000Z-050519T0245Z/
OSAGE-COFFEY-
945 PM CDT WED MAY 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEY AND SOUTHERN 
OSAGE COUNTIES EXPIRED AT 945 PM CDT...

AT 945 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES SOUTHEAST AT 20 MPH 
ACROSS THE REST OF NORTHERN AND CENTRAL COFFEY COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3847 9551 3846 9584 3835 9582 3836 9550

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:27 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 18, 3:27 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED MAY 18 2005

.DISCUSSION...

MAIN CONCERNS WILL BE CONVECTION TODAY.

TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST
OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR
ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING
AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS
LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP
CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS
RUNNING 60F OR MORE.  MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE
VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE
NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD
EXPECT HAIL AND WINDS TO BE MAIN THREAT.  LAST SWING OF UPPER ENERGY
SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN
ALOFT BEHIND DEPARTING WAVE.

THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND
DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER
EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH
THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT
CLOSER TO WARMER ETA NUMBERS.

SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES
SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS
THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN
CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH
THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR
THAT. OTHERWISE  NO BIG CHANGES TO EXISTING GRIDS. KC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

67
Hazardous weather outlook, May 18, 3:30 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED MAY 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
330 PM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS
THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN
ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE
SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS
THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY
TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 18, 7:03 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     3 S OZAWKIE             39.19N 95.47W
05/18/2005  60 MPH           JEFFERSON          KS   EMERGENCY MNGR

0650 PM     HAIL             3 E MERIDEN             39.19N 95.51W
05/18/2005  1.00 INCH        JEFFERSON          KS   EMERGENCY MNGR

&&

CAVANAUGH
Local storm report, May 18, 7:33 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      GRANTVILLE              39.08N 95.56W
05/18/2005                   JEFFERSON          KS   TRAINED SPOTTER

            REPORT OF WATER OVER SOUTH ST. ALSO CALLED 21ST ST. IN
            GRANTVILLE.

&&

CAVANAUGH
Local storm report, May 18, 7:35 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      3 E MERIDEN             39.19N 95.51W
05/18/2005                   JEFFERSON          KS   EMERGENCY MNGR

            4.8 INCHES OF RAIN MEASURED 3 MILES EAST OF MERIDEN.
            SEVERAL FLASH FLOODS REPORTED THROUGHOUT MERIDEN BY EMA.

&&

CAVANAUGH
Local storm report, May 18, 7:53 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             2 SW LECOMPTON          39.02N 95.42W
05/18/2005  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

CAVANAUGH
Special weather statement, May 18, 7:53 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT WED MAY 18 2005

KSZ022>024-035>038-190152-
DICKINSON-GEARY-JACKSON-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY AND MANHATTAN
753 PM CDT WED MAY 18 2005

...SEVERE THUNDERSTORM WATCH NUMBER 287 IS NO LONGER IN EFFECT...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM
WATCH...

JACKSON               RILEY                 POTTAWATOMIE
GEARY                 WABAUNSEE             DICKINSON
MORRIS

SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH...

ABILENE               JUNCTION CITY         MANHATTAN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

KSZ026-039-040-054>056-058-059-190300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-JEFFERSON-LYON-OSAGE-SHAWNEE-
INCLUDING THE CITIES OF...EMPORIA...LAWRENCE...OTTAWA AND TOPEKA
753 PM CDT WED MAY 18 2005

...SEVERE THUNDERSTORM WATCH NUMBER 287 REMAINS IN EFFECT...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

JEFFERSON             SHAWNEE               DOUGLAS
OSAGE                 LYON                  FRANKLIN
COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                LAWRENCE
TOPEKA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 18, 8:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 W LAWRENCE            38.97N 95.33W
05/18/2005  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:15 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson60 min
May 18, 7:23 PM CDTFlash Flood WarningTOPJefferson2 hr
May 18, 7:34 PM CDTSevere Thunderstorm WarningTOPShawnee26 min
May 18, 8:15 PM CDTFlash Flood WarningTOPDouglas2 hr
May 18, 8:19 PM CDTSevere Thunderstorm WarningTOPOsage41 min
May 18, 10:07 PM CDTSevere Thunderstorm WarningTOPCoffey29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.